Pennsylvania, 2017

Tornado and Hail in Pennsylvania, August 22, 2017

August 22, 2017 · NWS PBZ · 56 events in 11 counties and zones

Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$211,000
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms. There were several reports of wind damage as a result of these storms and a tornado was also confirmed in Greene county, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 9:50 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 22, 9:50 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1050 AM EDT Tue Aug 22 2017

.SYNOPSIS...
Thunderstorms are expected this afternoon and evening. Some will
be severe with damaging winds and heavy rain. Dry and cooler
than average weather is expected the rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track for a line of strong to severe
thunderstorms to move across the region this afternoon between
17z-1z. We will be doing an intermediate weather balloon release
at 16Z to help diagnosis environmental conditions. Damaging
wind remains the primary threat given shear profile in the
12Z and forecast soundings. Latest HRRR 0-1km updraft helicity
illustrates a very low threat of a tornado. We are looking for
more of a QLCS spin up on the bookend of a line vs one
associated with a supercell. Hail is a low threat as well given
freezing level heights and position of -20C isotherm.

The area is outlooked for a marginal risk of flash flooding.
With the speed of the line we could see amounts exceeding urban
flash flood guidance /0.75"/, so nuisance flooding in the
normal spots can be expected with any storm.

Previous Discussion below:

Model progged wind profiles, increasing shear values, and
building daytime instability continue to look favorable for
severe thunderstorms with the approach and passage of the pre
frontal trough. SPC's slight risk/sct coverage outlook for most
of the area still seems reasonable. An enhanced, more numerous
coverage area was included toward nrn PA where slightly higher
shear values are progged. Damaging wind still appears to be the
primary threat, though an isolated occurrence across the severe
weather spectrum will be possible. Rapid storm motion should
preclude a widespread flash flood potential.

Synoptic winds outside of any thunderstorms are also expected to
increase this aftn with a tightening pressure gradient and
mixing, with SW gusts to around 30 mph expected. Highs are
expected to be several degrees above seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The severe weather potential is expected to end with the passage
of the pre frontal trough by early evening, though with cold
frontal passage progged later in the evening/overnight,
shower/thunderstorm chances will continue until FROPA.
Otherwise, surface high pressure building under ern CONUS upper
troughing should maintain dry and cooler than average weather
for the rest of the period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad surface high pressure under NE CONUS upper troughing
should maintain the dry and cooler than average weather through
the period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As a cold front approaches today, showers and thunderstorms
will become more numerous this afternoon and evening. Flight
condition deterioration with VCTS and a drop to MVFR
visibilities at several terminals during the late afternoon.
Expect prevailing winds outside of convection to increase to
gust to between 15 and 25 knots out of the southwest during the
afternoon.

.Outlook...
With passage of an early Wed cold front, general VFR can be
expected for the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 22, 2:05 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Tue Aug 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-230715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-015-016-230715-
Venango-Forest-Clarion-Jefferson-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 22, 11:57 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT TUE AUG 22 2017

OHZ041-221730-
Columbiana-
1257 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN COLUMBIANA COUNTY...

At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to 6 miles southwest of
Lisbon. Movement was northeast at 45 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Lisbon...
Leetonia...                       New Waterford...
Hanoverton...                     Rogers...
New Garden...                     Winona...
Negley...                         Guilford Lake State Park...

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8082 4090 8052 4075 8052 4071 8092
      4087 8097 4090 8090 4093 8085 4093 8082
TIME...MOT...LOC 1656Z 247DEG 40KT 4083 8089 4073 8089

Kramar
Special weather statement, Aug 22, 12:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT TUE AUG 22 2017

PAZ007-008-013-014-221745-
Butler-Venango-Lawrence-Mercer-
110 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE AND
NORTHEASTERN BUTLER COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sugarcreek to Grove City. Movement
was northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Oil City...                       Grove City...
Franklin...                       Sugarcreek...
Hasson Heights...                 Seneca...
Harrisville...                    Polk...
Plain Grove Township...           Emlenton...
Rouseville...                     Clintonville...

This includes the following highways...

  Interstate 79 in Pennsylvania near mile marker 81.

  Interstate 80 in Pennsylvania between mile markers 22 and 43.

LAT...LON 4115 7971 4108 8015 4149 8002 4150 7998
      4151 7998 4151 7996 4152 7996 4152 7994
      4154 7994 4154 7993 4155 7993 4162 7975
      4162 7955
TIME...MOT...LOC 1710Z 246DEG 33KT 4145 7998 4117 8008

Kramar

The radar

The Pittsburgh radar (KPBZ), 35 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

54 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 22, 12:18 PM EST
Where
Beaver County, 0.69 mi S of Darlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.810, -80.420

Trees down.

Thunderstorm Wind, Beaver

When
August 22, 12:28 PM EST
Where
Beaver County, Koppel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.830, -80.320

Trees down.

Thunderstorm Wind, Lawrence

When
August 22, 12:28 PM EST
Where
Lawrence County, 0.87 mi NW of Possum Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.860, -80.330

Several trees down on Possum Hollow Rd.

Thunderstorm Wind, Lawrence

When
August 22, 12:29 PM EST
Where
Lawrence County, 0.69 mi N of Wampum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.890, -80.330

Several trees down.

Thunderstorm Wind, Lawrence

When
August 22, 12:31 PM EST
Where
Lawrence County, 1.48 mi NNE of Ellwood City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.890, -80.270

Tree down on Old Pittsburgh Rd and Hollow Rd.

Thunderstorm Wind, Lawrence

When
August 22, 12:32 PM EST
Where
Lawrence County, 1.48 mi SSW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.860, -80.210

Tree on power lines on North Tower Rd and Heavenly Lane in Perry Twp.

Thunderstorm Wind, Lawrence

When
August 22, 12:32 PM EST
Where
Lawrence County, 0.87 mi SW of Ellport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.860, -80.260

Trees down.

Thunderstorm Wind, Lawrence

When
August 22, 12:32 PM EST
Where
Lawrence County, 0.52 mi W of Duck Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.920, -80.280

Trees and wires down on Harmony Baptist Rd and Wiley Dr.

Thunderstorm Wind, Washington

When
August 22, 12:35 PM EST
Where
Washington County, Mc Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.370, -80.230

Numerous trees down.

Thunderstorm Wind, Allegheny

When
August 22, 12:37 PM EST
Where
Allegheny County, 0.87 mi SW of Noblestown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.370, -80.210

Tree down at Robinson Run Rd at Cemetery Rd in South Fayette Township.

Thunderstorm Wind, Forest

When
August 22, 12:37 PM EST
Where
Forest County, 6.74 mi SSE of Hunter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.390, -79.470

Trees down.

Thunderstorm Wind, Beaver

When
August 22, 12:40 PM EST
Where
Beaver County, 3.76 mi ENE of Hazen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.850, -80.170

Trees down.

Thunderstorm Wind, Clarion

When
August 22, 12:42 PM EST
Where
Clarion County, 0.86 mi NE of Turnip Hole
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.160, -79.590

Trees down.

Thunderstorm Wind, Butler

When
August 22, 12:42 PM EST
Where
Butler County, 0.52 mi W of Portersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.930, -80.140

Trees down.

Thunderstorm Wind, Washington

When
August 22, 12:43 PM EST
Where
Washington County, 0.53 mi E of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.320, -80.190

Several trees down.

Thunderstorm Wind, Butler

When
August 22, 12:45 PM EST
Where
Butler County, 1.48 mi SSW of Portersville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.910, -80.140

Numerous trees down. One tree fell on a vehicle. One person injured and on the way to the hospital.

Thunderstorm Wind, Butler

When
August 22, 12:51 PM EST
Where
Butler County, 0.52 mi E of Connoguenessing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.820, -80.010

Trees down.

Thunderstorm Wind, Allegheny

When
August 22, 1:00 PM EST
Where
Allegheny County, 0.53 mi E of Castle Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.350, -80.040

Trees down on Greenridge Rd.

Thunderstorm Wind, Allegheny

When
August 22, 1:05 PM EST
Where
Allegheny County, 0.69 mi N of Willock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.360, -79.950

Multiple trees down.

Thunderstorm Wind, Butler

When
August 22, 1:10 PM EST
Where
Butler County, 1.73 mi SW of Buena Vista
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.950, -79.790

Large tree limbs down.

Thunderstorm Wind, Forest

When
August 22, 1:10 PM EST
Where
Forest County, 0.26 mi ENE of Marienville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.431, -79.195

Multiple trees down on Guitonville Rd and Blood Rd.

Thunderstorm Wind, Allegheny

When
August 22, 1:14 PM EST
Where
Allegheny County, 0.69 mi N of Wilkins Township
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.460, -79.820

Tree down on Lime Hollow Rd at Frankstown Rd.

Thunderstorm Wind, Washington

When
August 22, 1:19 PM EST
Where
Washington County, 0.87 mi SE of Penowa
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.270, -80.490

A van on its side with a fallen tree on top of it on Fallen Timber Rd in Independence Twp.

Thunderstorm Wind, Allegheny

When
August 22, 1:20 PM EST
Where
Allegheny County, 1.48 mi SSE of Monroeville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.430, -79.760

Trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 1:20 PM EST
Where
Westmoreland County, 0.53 mi W of Trafford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.380, -79.760

Trees and wires down on Seventh St.

Thunderstorm Wind, Westmoreland

When
August 22, 1:23 PM EST
Where
Westmoreland County, 0.53 mi W of Trafford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.380, -79.760

Trees down on Murraysville Rd.

Thunderstorm Wind, Westmoreland

When
August 22, 1:24 PM EST
Where
Westmoreland County, 0.69 mi S of Level Green
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.390, -79.720

Trees and wires down on Route 130.

Thunderstorm Wind, Jefferson

When
August 22, 1:25 PM EST
Where
Jefferson County, 0.69 mi S of Ringgold Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.990, -79.170

Multiple trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 1:29 PM EST
Where
Westmoreland County, 1.48 mi SSE of Newtonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.410, -79.660

Trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 1:29 PM EST
Where
Westmoreland County, 0.87 mi NE of Newtonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.440, -79.660

Trees down on School Rd.

Thunderstorm Wind, Westmoreland

When
August 22, 1:30 PM EST
Where
Westmoreland County, 0.87 mi SW of Export
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.410, -79.640

Multiple trees and wires down on Haymaker Farm Rd.

Hail, Westmoreland

When
August 22, 1:33 PM EST
Where
Westmoreland County, 0.87 mi SW of White Vly
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -79.610

Thunderstorm Wind, Westmoreland

When
August 22, 1:38 PM EST
Where
Westmoreland County, 0.87 mi SE of Delmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.410, -79.560

Tree down on East Pittsburgh St.

Thunderstorm Wind, Westmoreland

When
August 22, 1:38 PM EST
Where
Westmoreland County, 0.69 mi S of Delmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.410, -79.570

Trees down on Trees Mills Rd.

Thunderstorm Wind, Jefferson

When
August 22, 1:41 PM EST
Where
Jefferson County, 1.04 mi E of Elk Run Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.950, -78.930

Trees down on Pine Tree Rd.

Thunderstorm Wind, Jefferson

When
August 22, 1:43 PM EST
Where
Jefferson County, 1.04 mi E of Elk Run Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.950, -78.930

Trees down on Greenhouse Rd.

Thunderstorm Wind, Allegheny

When
August 22, 2:02 PM EST
Where
Allegheny County, 0.53 mi W of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.350, -80.030

Trees snapped and uprooted. Tree caused structural damage to a chimney.

Thunderstorm Wind, Allegheny

When
August 22, 2:05 PM EST
Where
Allegheny County, 0.87 mi SE of Blawnox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.490, -79.840

One large tree down on Allegheny River Blvd.

Thunderstorm Wind, Westmoreland

When
August 22, 2:07 PM EST
Where
Westmoreland County, 0.87 mi SW of Cokeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
40.410, -79.280

Multiple trees down on Derry Lane.

Thunderstorm Wind, Allegheny

When
August 22, 2:16 PM EST
Where
Allegheny County, 2.52 mi ESE of Monroeville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.430, -79.730

Multiple trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 2:40 PM EST
Where
Westmoreland County, 1.48 mi NNE of Grapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.350, -79.590

Tree and wires down on Sleepy Hollow Rd.

Thunderstorm Wind, Westmoreland

When
August 22, 2:55 PM EST
Where
Westmoreland County, 1.26 mi WNW of Superior
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
40.360, -79.370

Multiple trees down on Strawcutter Rd.

Thunderstorm Wind, Washington

When
August 22, 3:22 PM EST
Where
Washington County, 1.58 mi E of Vanceville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.150, -80.050

Tree down on Short Cut Rd.

Thunderstorm Wind, Greene

When
August 22, 3:23 PM EST
Where
Greene County, 1.27 mi ESE of Kuhntown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.760, -80.260

A tree down on Bull Dog Run.

Tornado, Greene

When
August 22, 3:23 PM EST to 3:25 PM EST
Where
Greene County, 0.91 mi SSW of Kuhntown to 1.31 mi SSE of Kuhntown
Rating
EF1
Path length
1.5 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.758, -80.287

EF1 tornado confirmed. A tornado touched down on the border of Gilmore and Wayne Townships along Holy Hill Rd. Tree damage was observed with several softwood trees snapped at the trunk. The tornado moved east-southeast and took nearly the entire roof off of a house. It also tore the entire deck off, which was attached with metal straps. A piece of the deck became a projectile and was driven into the windshield of a car. The winds moved a 35 pound battery about 20 yards. The tornado continued down a valley and eventually lifted near Oak Forest Rd. In the valley, numerous hardwood trees were snapped at the trunk, and some of them were uprooted.

Thunderstorm Wind, Westmoreland

When
August 22, 3:28 PM EST
Where
Westmoreland County, 0.53 mi W of Monessen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.150, -79.890

Tree down on Reeves Ave.

Thunderstorm Wind, Washington

When
August 22, 3:30 PM EST
Where
Washington County, 0.69 mi S of Charleroi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.140, -79.900

Trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 3:31 PM EST
Where
Westmoreland County, 0.53 mi W of Sweeneys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.170, -79.810

Multiple trees down in Rostraver Twp.

Thunderstorm Wind, Greene

When
August 22, 3:35 PM EST
Where
Greene County, 2.66 mi W of Fairchance
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.750, -80.120

A tree down on Big Shannon Run.

Thunderstorm Wind, Westmoreland

When
August 22, 3:38 PM EST
Where
Westmoreland County, Pricedale
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.130, -79.850

Trees snapped or uprooted. Widespread wind damage over a one half mile area.

Thunderstorm Wind, Fayette

When
August 22, 3:45 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.090, -79.750

Trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 3:47 PM EST
Where
Westmoreland County, 0.87 mi NE of Youndwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.260, -79.570

Multiple trees down around Hempfield Twp.

Thunderstorm Wind, Westmoreland

When
August 22, 3:50 PM EST
Where
Westmoreland County, 1.72 mi WNW of Crabtree
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.380, -79.500

Multiple trees down in Salem Twp.

Thunderstorm Wind, Fayette

When
August 22, 3:53 PM EST
Where
Fayette County, 0.53 mi E of Vanderbilt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.030, -79.660

Trees down.

Thunderstorm Wind, Fayette

When
August 22, 4:00 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.020, -79.590

Trees down.

Thunderstorm Wind, Westmoreland

When
August 22, 4:13 PM EST
Where
Westmoreland County, 0.87 mi SW of Ligonier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.240, -79.240

Multiple trees down along Route 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719902, 719903, 719904, 719905, 719906, 719907, 719908, 719909, 719910, 719911, 719914, 719917, 719915, 719918, 719912, 719919, 719920, 719913, 719927, 719916, 719924, 719928, 719945, 719929, 719930, 719931, 719932, 719940, 719933, 719934, 719935, 719926, 719936, 719937, 719938, 719939, 719942, 719943, 719941, 719944, and more.